Opiate use is on the rise throughout the United States, according to the National Institute on Drug Abuse. In May 2014, the Senate Caucus on International Narcotics Control learned that between 26 and 36 million people abuse opioids, including heroin and prescription painkillers throughout the world. In addition, statistics show that deaths from opiate overdose has quadrupled since 1999 (http://www.drugabuse.gov/about-nida/legislative-activities/testimony-to-congress/2014/americas-addiction-to-opioids-heroin-prescription-drug-abuse). One alarming trend among heroin abusers is the use of heroin laced with Fentanyl or Fentanyl sold as heroin. This has led to a number of deaths in several states as well as many Fentanyl-induced seizures in the United States and Canada (http://www.pehsc.org/assets/files/mac/MAC%20meeting%2001082014/15%20-%20DEA-PHI-BUL-030-13%20Fentanyl%20Related%20Overdoses.pdf).
What is Fentanyl?
Fentanyl is a synthetic opiate that is similar to morphine, but considerably more powerful. It is used to treat patients in severe pain or to manage pain after they have undergone surgery. When prescribed by a physician, Fentanyl is administered by a transdermal patch, lozenge or injection. However, the Fentanyl that caused recent overdoses is not a pure form of the drug, having been created in illegal laboratories. When mixed with street-sold heroin or cocaine, Fentanyl amplifies their potency as well as the dangers of taking the drugs. The effects include:
The drug can lead to respiratory arrest, coma, tolerance to the drug and addiction.
The combination of Fentanyl and heroin is a deadly one. Hundreds of people have died of heroin overdoses over the past year throughout the country and statistics indicate that many of these deaths were due to the presence of Fentanyl. Because Fentanyl is so powerful, it can prove deadly to heroin users who have used the drug for years. Many investigators are calling the combination of heroin and Fentanyl a time bomb, stating that the first time someone uses Fentanyl-laced heroin could be their last.
Dangers of Fentanyl
The dangers of Fentanyl-laced heroin go beyond the fact that Fentanyl is 100 times more powerful than morphine. The biggest issue is that the drug is being made in unregulated laboratories, many of them in Mexico. There is no way of knowing how powerful the Fentanyl is and, when it is cut into heroin, there is no regard for dosage. Officials say that because heroin users are unaware of the dangers of Fentanyl, many times, addicts are drawn to what dealers call a “new, more potent” form of the drug as they have built a tolerance to normal levels because they are unaware the heroin is potent due to the fentanyl addition. The addict then uses the drug and stops breathing because they are unaware how strong the mixture is. The Fentanyl-laced heroin is stronger, cheaper and has more demand on the street because addicts hear that there is a new, super strong heroin available.
When a patient is brought into the emergency room as a suspected overdose, emergency room doctors often order Narcan (naloxone hydrochloride) an anti-overdose medication that blocks opioid receptors in the brain. This ends the euphoric feeling, sending the patient into an immediate and severe withdrawal. If a patient is revived using Narcan, emergency room personnel know that their drug of choice was an opiate, but there is no way to test whether it was simply heroin or Fentanyl-laced heroin, since both are part of the opiate family. Since many addicts are unaware that they used Fentanyl-laced heroin, this makes it more difficult to track how many people are overdosing on the product. Routine toxicology tests will not detect Fentanyl.
Withdrawal from heroin alone is difficult as the drug not only causes a mental addiction, but a physical addiction as well. The symptoms of withdrawal are very severe, including:
Craving of the drug
Muscle and bone pain
Cold and hot flashes
Confusion and altered reality
Withdrawal symptoms begin between 6 and 36 hours after stopping the drug although the use of Narcan will cause symptoms of withdrawal to begin much more quickly. There are many medical complications that can develop during withdrawal from heroin and Fentanyl, which is why no one should withdraw from the drug unless they are under medical supervision. Symptoms begin to subside after the first one or two days after discontinuing the drugs.
Anyone who is addicted to heroin or Fentanyl should enter an inpatient rehabilitation program in order to break free of their addiction. Trained counselors and medical staff are available to assist the addict with the discomfort of withdrawal which can be severe. An inpatient treatment center will provide the addict with the tools necessary to get clean and stay clean even after they return home.
If you or a loved one are suffering from a heroin addiction, it is important to know that the new Fentanyl-laced heroin trend is deadly. Hundreds of people have died over the past few years after using the combined drug, some the first time they ever used it and others who had used heroin many times before.